This topic contains 18 replies, has 7 voices, and was last updated by Natdoc 6 months ago. This post has been viewed 1180 times
- October 5, 2018 at 10:35 am #7988
I am narcoleptic with cataplexy and I am surprised to see all the negative feedback about Xyrem because for me, like narcovolfan, it has been a game changer in that it has a very significant effect on my ability to function “normally” (far from actually being normal but also far closer to normal than I was without it). I have no side effects that I am aware of besides dry mouth but that is a side effect listed on both my Xyrem and Nuvigil. Also between Nuvigil and Xyrem it is the Xyrem that has the most significant effect. If I am not going to be out and about or doing something important (such as school) I may not even take my Nuvigil but on the couple of instances where I ran out of Xyrem (wasn’t paying attention to how low it was and didn’t order it so I went a few days while it was being sent) the effect is immediately noticeable on obviously my sleep at night but also how I felt the next day as well even with my Nuvigil. My doses are 3g twice per night for Xyrem and 250mg Once per day of Nuvigil.
If I was going to really scrutinize it you could perhaps suggest that if the Xyrem doesn’t actually work the perceived benefits people get from it are a combination of placebo and that it alleviates the mental and perhaps physical stress of the usual hellish cycle of unsuccessful sleep attempts and just not having to go through that every night alone creates a notable perceived feeling of being more rested and of normalcy. Also another thing is that to me it seems plausible that you would benefit due to cutting the number of repeated sleep attempts down drastically as I think those numerous attempts will only reinforce itself so to speak making you more predisposed to doing the same during the day and making it harder to resist similar to really anything other routine or habitual matter where repeatedly doing the same thing strengthens that pathway making you more likely to do it. I mean if you spend every night chasing sleep and the allure and feeling of relief that it promises from the exhaustion you feel (even though it fails to deliver) and then the sun comes up and you have to do the exact opposite it would make sense that would be conflictual.November 20, 2018 at 10:17 am #8340
I’ll weigh in on the positive side. I think that things are much more complicated than the N1/N2 suggest. But that isn’t super relevant to my experience. I’ve had eds for 15 years but it wasn’t until my ADHD meds stopped being effective and my anxiety started creeping up and up over the last 5 years that I finally sought treatment. Since the diagnosis of Narcolepsy w/o Cataplexy 1 year ago, I switched to modafinil. It keeps me from crashing the car, but I’m still fatigued, tired and anxious.
Never any cataplexy that I can remember, although when it is described to me I know exactly what it feels like, it’s almost like I’ve experienced it but can’t remember any specific instances.
Now I’m 3 months in on xyrem, and I’ve cried several times because I feel so much better so often. Many days I can skip the modafinil, or only take 100mg. And the amphetamines work for ADHD again. My anxiety and depression is so much better, and I’ve started to feel hopeful and future thinking again. I hadn’t even realized I had stopped thinking about the future, but now I remember that I used to have hopes and dreams and I’m thinking about them again.
Taking xyrem sucks, and it definitely doesn’t work every night for me. Sometimes I eat a bit too late, and I still rouse too easily at night. But it’s not just placebo from having more of that lights-out sleep. I took trazodone at night for sleep, and still do when I can’t do xyrem due to drinking or other logistics(pretty rare these days). The trazodone makes me have pleasant sleep, but does nothing for the next day.
Another issue I have is that it can be hard to tell how well the xyrem worked when I wake up, and if I take 200mg modafinil after a great night, I will be totally jittery. On the flip-side if I think I got great xyrem sleep but didn’t and I don’t take any modafinil I will suffer.
Btw, I’m not a shill! I joined this forum for help with the inconsistencies of xyrem, but I felt like I should jump in after seeing all the bashing.
I’m also working hard at being realistic. It’s possible the xyrem will stop working or I will develop unacceptable side-effects.November 20, 2018 at 6:52 pm #8342
If it works for you and helps you in a positive way then it’s wonderful! Yeah, I think there’s far more going on in some of our brains. But, like taking meds, research is a process and, hopefully, there will be a Eureka moment soon.
Just never, ever give up!!! There is always something that you can do or change to improve what life has dished out for you.November 21, 2018 at 11:45 am #8345
Xyrem, like any other medication is only a tool,for some people it is great and for others no help whatsoever. This is common to any medication prescribed for any disorder, all come with side effects and adverse reactions.
After 20+ years in this field I am convinced we can do more for ourselves by watching our diet, getting plenty of exercise and sunlight and watching very carefully our sleep hygiene.
With this disease I do not think there is any one answer that will work for everyone, we need to remember that medications do not cure illness, they only control symptoms of that illness.
In my opinion only strengthening our immune system is the best answer we have to date, and our immune system is rebuilt when we sleep.
So, after all this ranting I would say that whatever works for each individual is the right course for them.
I see this forum as a means to disseminate information, there are plenty of very intelligent folks here who have suffered with this disorder for many years and have a wealth of information available.
The one thing I can tell you without reservation is that a negative attitude and outlook will defeat you before you begin.
I wish everyone all the best
You must be logged in to reply to this topic.